Michigan, 2023

Tornado and Damaging Winds in Michigan, April 1, 2023

April 1, 2023 · NWS DTX · 4 events in 1 county or zone

A disorganized area of showers and some embedded thunderstorms tracked into southeast Michigan during the late morning hours of April 1st, 2023. While the overall environment was marginal owing to lack of instability, locally favorable conditions for severe weather developed south of I-94 as upper and low level features briefly interacted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A disorganized area of showers and some embedded thunderstorms tracked into southeast Michigan during the late morning hours of April 1st, 2023. While the overall environment was marginal owing to lack of instability, locally favorable conditions for severe weather developed south of I-94 as upper and low level features briefly interacted. The thunderstorm complex reinvigorated between 10 and 11 AM, eventually becoming severe for a brief period over Lenawee/Monroe/southern Wayne Counties. These storms produced damaging wind gusts, sub-severe hail (spotters reported up to M&M size), and a brief/weak EF-0 tornado in Dundee. The tornado was on the ground for 5 minutes, causing damage consistent with 80 MPH wind gusts as it tracked through the heart of downtown Dundee. By noon, storms had shifted into Canada and the severe weather threat was over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 1, 6:42 AM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 1, 6:42 AM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
742 AM EDT Sat Apr 1 2023

.AVIATION...

Midlevel cooling associated with the absolue vorticity center will
lead to steep lapse rates later this morning. Model signal continue
to suggest shower and possible thunderstorm development between 14-
16Z. Gradient westerlies are forecasted to increase this morning as
the center of low pressure begins to pull away from the Central
Great Lakes. West winds early today of 25 to 35 knots seems
adequate. An abrupt wind shift to the northwest is then expected
after 20Z.

 DTW THRESHOLD PROBABILITIES...

* High in ceilings below 5000 feet today.

* Low to moderate of thunderstorms between 14-16Z.

* Moderate for west to northwest crosswinds Saturday afternoon.

&&

.PREV DISCUSSION...
Issued at 425 AM EDT Sat Apr 1 2023

DISCUSSION...

The front has swept through southeast Michigan early this morning
with westerly flow taking over and pushing the widespread rainfall
and scattered thunderstorms. The wind gust potential will remain
through this morning tied some cold advection with gusts of 25-35 mph
occuring across most of southeast Michigan at press time. The better
lower to mid level cold advection will be trailing behind the front
and arrive during the 12-18Z period. This leaves a largely stable
surface layer becoming reestablished with a depth of over 1 km
as strong lower level jet flow of 30-40 knots holds overhead. The
greater wind gust potential associated with the cold air advection
should come after 12Z. The potent mid level trough moves directly
over central lower Michigan this morning and afternoon. The
associated surface low is elongated across the central and eastern
Great Lakes. The subsequent wind field around this trough and
surface pattern brings the better low level wind fields across the
southern portions of the areas near the Ohio border where 30-50 knots
winds will be present around 850 mb from 12-18Z today. The better
mixing develops by around 14Z and continues into the afternoon while
some scattered precipitation also begin to develop. This
precipitation will be supported by the main vorticity max and the
cold temperatures of -25C at 500 mb with this trough. Some SBCAPE of
a few hundred j/kg looks like it may be able to develop in the
morning bringing a slight chance for thunderstorms. So in addition to
the daytime mixing, these showers/thunderstorms will have potential
to pull down some of the stronger lower level winds as well. Guidance
has been trending down slightly overall in latest runs across the
southern areas, but moderate to high confidence exists for gusts of
30 to 40 mph across Lenawee and Monroe county between 14Z and 18Z.
Winds across the metro area north to the Tri- Cities should be mostly
at or below 30-35 mph with the possibility for higher gusts
associated with any thunderstorm. Winds across the northern Thumb
region will be 30 to 40 mph gusts for much of the day.

Precipitation chances wane during the mid to late afternoon as the
trough moves into the eastern Great Lakes and deep layer northwest
to north flow takes hold. There will be a chance for light snow to
mix across northern portions of the CWA before precipitation ends by
00Z. The northerly flow will usher in 850 mb temperatures approaching
-10C by 12Z Sunday. The cold airmass will be supportive of Sunday
morning lows in the mid 20s. A high pressure and low level ridge will
move across the central Great Lakes Sunday morning as well lead to
dry conditions that will last through the remainder of the day. Zonal
flow aloft with southwest to south lower level will draw warmer air
into southeast Michigan throughout the day and allow most of the area
to rebound into the mid-upper 40s for daytime highs.

A long wave ridge will develop in response to a PacNW trough
building into the Rockies during the early to mid week period. This
will lead to a warming temperatures during this time with daytime
highs on Monday climbing into the 60s and an eventual making a run
to around 70 degrees for Wednesday. There will be increasing chances
for rain during the later part of the day Sunday as 850 mb moisture
transport ramps up atop a warm frontal boundary draped across IL to
OH. A trough will eventually eject out of the Rockies on Tuesday
resulting in surface cyclogenesis across the central Plains. This
system will lift across the Midwest and Great Lakes Tuesday evening
into Wednesday bringing the next chance for widespread precipitation
and thunderstorm chances.

MARINE...

A warm front associated with a strong low pressure system will
continue lifting slowly northward through the central Great Lakes
the remainder of tonight. Meanwhile, a strong surface low will track
further northeastward from central Lake Huron and eventually into
the St. Lawrence River valley by late in the day today as it deepens
further into the mid 980s hPa.

Strong cold air advection behind the system cold front passage along
with a northerly wind shift will lead to a period of gales for the
Lake Huron basin. Gale Warnings are in effect for all of Lake Huron
with Small Craft Advisories for Lake St. Clair and western Lake Erie
this morning into the evening.

Wind speeds will rapidly decrease tonight as high pressure
from the upper Midwest builds into the Great Lakes and ends the
threat for gales. As the high pressure drifts southeast throughout
the day Sunday, another low pressure system moving across the
northern Great Lakes Monday will bring an increase in winds speeds
again approaching gale strength.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Gale Warning until 10 PM EDT this evening for LHZ361-362.

     Gale Warning from 2 PM this afternoon to 10 PM EDT this evening for
     LHZ363-421-422-441>443-462>464.

Lake St Clair...Small Craft Advisory until 10 PM EDT this evening for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EDT this evening for LEZ444.

&&

AVIATION.....CB
DISCUSSION...AA
MARINE.......IRL/AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 1, 3:42 AM EST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
442 AM EDT Sat Apr 1 2023

MIZ047>049-053>055-060>063-068>070-075-076-082-083-020845-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
442 AM EDT Sat Apr 1 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Gusty winds associated with showers and possibly general
thunderstorms will have potential to gust to near 45 mph across
the Detroit metro region and points south during the late morning to
early afternoon time frame.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-020845-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
442 AM EDT Sat Apr 1 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Gusty winds associated with showers and possibly general
thunderstorms will have potential to gust to near 40 knots across
Lake Erie and Lake St. Clair during the late morning to early
afternoon time frame. There are Small Craft Advisories in effect
this morning into this evening for these zones as well. A Gale
Warning also remains in effect across Lake Huron into the evening.
See the latest Marine Weather Message (MWW) for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be potential for gales on Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AA

In the hours before

Local storm report, Apr 1, 4:56 AM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
556 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND GST     2 SW ADRIAN             41.87N 84.07W
04/01/2023  M57.00 MPH       Lenawee            MI   ASOS

            GUST OF 57 MPH MEASURED AT THE KADG ASOS

&&

AA
Local storm report, Apr 1, 5:06 AM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
606 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       5 SE TROY               42.53N 83.07W
04/01/2023  M1.28 INCH       Macomb             MI   CO-OP OBSERVER

            STORM TOTAL RAINFALL

0530 AM     HEAVY RAIN       1 WNW ST. CLAIR SHORES  42.50N 82.91W
04/01/2023  M1.71 INCH       Macomb             MI   TRAINED SPOTTER

            STORM TOTAL RAINFALL

&&

AA
Local storm report, Apr 1, 6:35 AM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
735 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 SE ANN ARBOR          42.24N 83.69W
04/01/2023  M1.07 INCH       Washtenaw          MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

0700 AM     HEAVY RAIN       SOUTHGATE               42.20N 83.21W
04/01/2023  M1.46 INCH       WAYNE              MI   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

0730 AM     HEAVY RAIN       4 N BURTON              43.05N 83.62W
04/01/2023  M1.79 INCH       Genesee            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

&&

MV
Local storm report, Apr 1, 6:47 AM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
747 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 AM     MARINE TSTM WIND 5 E ESTRAL BEACH        42.00N 83.14W
04/01/2023  M52 MPH          LEZ444             MI   MESONET

            MEASURED AT DETROIT RIVER LIGHT.

&&

MV
Local storm report, Apr 1, 8:07 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
907 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     TSTM WND GST     BRITTON                 41.99N 83.83W
04/01/2023  M62 MPH          LENAWEE            MI   PUBLIC

            PUBLIC MEASURED 62 MPH GUST VIA PERSONAL WEATHER STATION.

&&

MV
Special weather statement, Apr 1, 9:39 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1039 AM EDT Sat Apr 1 2023

MIZ075-076-082-083-011600-
Lenawee MI-Monroe MI-Washtenaw MI-Wayne MI-
1039 AM EDT Sat Apr 1 2023

...Thunderstorms will impact portions of Monroe, Wayne, Lenawee and
Washtenaw Counties through NOON EDT...

At 1036 AM EDT, Doppler radar was tracking a line of thunderstorm
near Morenci, moving northeast at 55 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Adrian around 1045 AM EDT.
  Blissfield around 1055 AM EDT.
  Petersburg, Deerfield and Britton around 1100 AM EDT.
  Dundee around 1105 AM EDT.

Other locations impacted by this storm include Melvindale, Gibraltar,
Hudson Mills Metropark, Erie, Stony Point, Ridgeway, Sand Creek,
Samaria, Azalia and Medina.

People attending Michigan Stadium should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8429 4207 8413 4225 8413 4243 8394
      4245 8287 4247 8288 4247 8283 4236 8288
      4229 8309 4224 8313 4199 8313 4190 8325
      4189 8331 4182 8337 4172 8341 4171 8431
TIME...MOT...LOC 1436Z 240DEG 49KT 4177 8413

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AM

The radar

The Detroit radar (KDTX), 86 km away, was scanning. The volume nearest the first event began at 15:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Monroe

When
April 1, 10:03 AM EST to 10:08 AM EST
Where
Monroe County, 1.92 mi SSE of Rea to 2.33 mi W of Grape
Rating
EF0
Path length
7.12 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.946, -83.711

The tornado touched down at the intersection of Brewer Rd and Petersburg Rd west southwest of Dundee. Damage in this area included a stand of pine trees down, damage to an outbuilding, and some significant shingle damage to a house with winds estimated at 75 mph in strength. The tornado then tracked along Brewer Rd with damage consisting of sporadic downed large limbs as Brewer Rd turned into Riley St. upon entering into the village of Dundee. Estimated wind speeds increased to a peak of 80 mph in downtown Dundee...specifically in the immediate vicinity of Memorial Park...with increased wind speeds aided by funneling effects between downtown buildings. Damage in this area consisted of a roof being partially blown off, windows blown out, downed limbs, and nearby car damage. The tornado then tracked further east northeastward until ending near the intersection of Dixon Rd and Sullivan Rd with continued sporadic downed large limbs.

Thunderstorm Wind, Monroe

When
April 1, 10:03 AM EST
Where
Monroe County, 1.24 mi NE of Petersburg Gradolph
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.935, -83.716

Several large tree limbs down.

Thunderstorm Wind, Monroe

When
April 1, 10:30 AM EST
Where
Monroe County, 0.86 mi NW of Carleton
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.060, -83.390

Numerous trees and wires reported down across northeast portions of Monroe County.

Thunderstorm Wind, Monroe

When
April 1, 10:30 AM EST
Where
Monroe County, 0.86 mi NW of Carleton
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.060, -83.390

Numerous trees and wires reported down across northeast portions of Monroe County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyThe tornado archive for Michigan, 2023Warnings in Michigan, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085704, 1085705, 1085706, 1085707.